Changes Are Afoot

Get it? Afoot? Because I’ve been having foot issues? Yes I know… super lame. Ha.

I saw Dr. T, the oncologist, yesterday. Normally I just take notes at these appointments in my phone but for some reason I brought a pen and notebook yesterday. Good thing, too. It was a lot of information.

Because my kidney function seems to have plateaued, plus the fact that I’m having the neuropathy side effects, he’s taking me off the Velcade. I will now be starting on a drug called Kyprolis, which is an infusion, Revlimid, which is a pill, Eliquis, which prevents blood clots that Revlimid can cause, and I’ll be staying on the dexamethasone.  These are all meds that treat multiple myeloma.

Dr. T thinks we need to be a little more aggressive because his goal is for my kidney function is for the 24-hour protein to be below 1000 mg (currently at 2000 mg) and my creatinine at 1.4 or lower (currently at about 1.8).

These changes weren’t exactly what I wanted to hear. I can’t continue to take a day off a week for the rest of my life (sadly). Eventually I’ll run out of time at work. And eventually my last clinic will reopen, and that will add another overnight trip to my schedule. It’s going to be difficult to fit all that in. I might try working a half a day on the days I have to get the infusion because so far those appointments are scheduled around 2:00 pm. Or god forbid, go back to working five days a week (I work four tens now). Lots to consider. It’s like a giant puzzle.

I had to “sign up” for the Revlimid because it can have some significant side effects. For those of a certain age, you will remember the birth defects caused by thalidomide back in the day. I happened to read something just recently that thalidomide is still in use. I had no idea! Turns out Revlimid is a thalidomide derivative so I had to sign a bunch of stuff swearing I wasn’t pregnant and had no plans to become pregnant—not to mention I can’t get pregnant.

The Kyprolis (the infusion) is sent to me and I take it with me to the clinic–? Weird. I have to have it shipped where someone can sign for it. How convenient. I mean Kyle works from home so that will be okay but what about people who don’t have someone at home most of the day?

And one of these meds (can’t remember which now) is only available at certain pharmacies. I think it’s the Kyprolis but I have a 50% chance of being wrong on that.  I had SEVERAL emails and phone calls  from Walgreens between yesterday and today regarding all these meds. Dr. T said it was going to take some time to get approval from the insurance company for all this. Yeah no kidding. One email I got from Walgreens about the Revlimid said that they were still waiting for approval from BCBS (“still”? I only got the prescription about an hour before).

The non-insurance price… are you sitting down? Are you?
$22,064.19 for 21 pills.
Nope, we don’t have any problems with medical care in this country.
That seems perfectly reasonable.

Apparently both companies that make the Revlimid and Kyrpolis have a patient benefit program if patients don’t have insurance or if their insurance denies the coverage. For the Revlimid (I think), if you are in the federally-designated poverty range, they will cover you outright. If you’re at the opposite end of scale, you have to pay I believe she said 3% and then the company will cover the rest. Sounds like a decent deal until you realize that’s nearly $700 a month.  And he said I will likely be on this medication for life. Wow. Hopefully BCBS opts to cover this.

I told him that they said they weren’t covering the treatment thus far but he wasn’t terribly concerned. He said they need supporting documentation and that he and/or Dr. A in Pittsburgh may just have to say I have multiple myeloma or a disease that mimics multiple myeloma. But he said he works with insurances all day long and generally knows how to get the approvals he needs. So I’ll leave that in his capable hands.

I told him about my recent thyroid lab results, that I’m exhausted all the time, and that Dr. A might test me for adrenal insufficiency once she gets copies of the thyroid labs. (I had messaged my endocrinologist earlier yesterday and asked her to send them to Dr. A. I got a message back from her nurse that they were faxed today.)  He pulled up the labs and said I was seriously undermedicated as evidenced by my thyroid stimulating hormone level. Historically, those values have been under 1.0, and usually under 0.01. But now it was 12.8. I have to admit I don’t really know what that means but it’s way outside of normal and indicates I’m not getting enough of the levothyroxine hormone I take. He upped my dose.

Now why my endocrinologist didn’t do this upon seeing the results is beyond me. She’s usually very aggressive and doesn’t hesitate to make changes to my meds as needed. Instead, they just scheduled me an appointment in four months. That’s very odd. I messaged her that Dr. T was increasing my meds and if she had any concerns, she could take it up with him.

He said that’s why I’m so run down. He said I should feel much better in about two to three weeks. Sounds good to me.  He’s going to repeat my thyroid labs then and may further tweak my meds if things haven’t improved. In addition to hopefully having more energy, he said I should see less swelling and my kidney function should also improve. Not by much, but by at least a little.

I don’t know why I didn’t consider this as a reason for being so tired. I’ve never been undermedicated before. I’ve been overmedicated, but not undermedicated.  Directly after my thyroid was removed, the dosage of my medication was 200 mcg but it’s been decreased many times over the years. My most recent dose was 100 mcg but Dr. T upped that to 112 mcg.

I’ve had these thyroid levels and thyroid hormones explained to me before but it clearly doesn’t stick in my brain. I’ve been very lucky though. I’ve had few issues with my medication over the years. I’ve heard a lot of horror stories of not being able to get the dosages right and the side effects that people suffer as a result of that. But for the most part, in the nine years since my thyroid was removed, I’ve mostly sailed on through. The good news about this is that if this is the culprit, it’s easily fixable. Sounds a lot better than waiting several months for my adrenal glands to fire back up. Not to say that one couldn’t have both problems at the same time, but I’ll hope that’s not the case.

With thyroid meds, you have to take them about 30 – 60 minutes before eating and before taking any other medications. I’m very good about that. But perhaps all these other meds I’ve been on over the past year have somehow affected the effectiveness of the thyroid meds? Who knows. I’ll have to ask the endocrinologist in September—if I remember by then.

He’s also putting me back on fluconazole for the thrush, and after I finish that, he will but me on Mycelex troche, which is basically like a lozenge to prevent thrush. It’s used frequently with people on chemo and/or steroids, apparently.  The fluconazole works well for me but that’s not a medication you can stay on forever, especially if you have kidney disease. I guess the Mycelex is safer for that.

No labs yesterday since I didn’t get the Velcade, and my Aranesp isn’t due until next week if needed. However, they didn’t schedule me for next week, which I didn’t realize until I got home, so I sent him a message about that. So far I haven’t heard back.

So… lots of changes, lots to try to figure out with my work schedule. I forgot to ask Dr. T how long he thinks I will be on the Kyprolis. I also forgot to ask how long it might take for the neuropathy to improve, if it’s going to at all. But I’ll see him again at the end of June so will ask him then. Hopefully the neuropathy question will have answered itself by then, and I will be foot-pain free!

Quick Zeke update, since I know that’s why you’re actually reading this. He’s doing remarkably well. I can’t believe how well he’s walking already after his knee surgery, and he seems to have rebounded from his stomach surgery pretty well also. He’s peeing now after being given prostate medication of all things. The only issue is that he’s not eating very much. Pain meds will do that, and I’m sure major stomach surgery will do that too! I’m going to call tomorrow and see if we can get him an appetite stimulant. He was on that once before when I first got him. He was literally diagnosed with anorexia. A dog. Can you believe that??

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s